Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 28, NWS Houston/Galveston, TX

July 4, 2007Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 4, 2007, 6:36 AM CDT for Matagorda County, Texas. It took effect at Jul 4, 2007, 6:41 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2007, 6:36 AM CDT (11:36 UTC)
In effect from
Jul 4, 2007, 6:41 AM CDT
Expired
Jul 4, 2007, 9:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Whole counties

County Matagorda County, TX

The radar

The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 041141
FFWHGX
TXC321-041430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
636 AM CDT WED JUL 4 2007

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 930 AM CDT

* AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A 
PERSISTENT AREA OF HEAVY RAINFALL ACROSS THE SOUTHERN HALF OF THE 
COUNTY. THIS RAINFALL IS FOCUSING ON A STATIONARY SURFACE TROUGH OF 
LOW PRESSURE THAT EXTENDS EASTWARD AND INTO THE GULF. RADAR 
ESTIMATES THAT 3 TO 8 INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE 
SOUTHWEST PART OF THE COUNTY AND THE MATAGORDA PENINSULA. UNTIL THIS 
TROUGH MOVES TO THE NORTH IT WILL SERVE AS A FOCUS FOR ADDITIONAL 
HEAVY RAIN. ANOTHER 1 TO 3 INCHES IS POSSIBLE BY 930 AM WITH LOCALLY 
HIGHER AMOUNTS POSSIBLE. DO NOT DRIVE ACROSS FLOODED ROADS

* FLOODING IS EXPECTED IN OR NEAR...
MATAGORDA...MATAGORDA PENINSULA...SOUTH TEXAS NUCLEAR 
PLANT...SARGENT AND PALACIOS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2868 9630 2838 9636 2877 9555 2901 9579

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:49 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 3:49 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
349 AM CDT WED JUL 4 2007

...HEAVY RAINFALL POTENTIAL STILL EXISTS FOR SOUTHEAST TEXAS
TODAY...

.DISCUSSION...500MB LOW OVER SOUTH CENTRAL TEXAS WILL MOVE
SLOWLY SOUTHWARD TODAY AS 1000-500MB RELATIVE HUMIDITY REMAINS
HIGH ACROSS THE EASTERN TWO-THIRDS OF THE STATE THIS AFTERNOON.
WITH PRECIPITABLE WATER VALUES BETWEEN 2.0 AND 2.25 INCHES ACROSS
SOUTH TX...THE THREAT OF HEAVY RAINFALL CONTINUES FOR THE CWA AS
AREAS OF CONVECTION ARE EXPECTED TO DEVELOP ACROSS THE COASTAL
SECTIONS THIS MORNING AND MOVE INLAND. SATELLITE AND RADAR IMAGES
INDICATE CONVECTION DEVELOPING ACROSS EXTREME SOUTHWEST PORTIONS
OF SOUTHEAST TX EARLY THIS MORNING...AS THE AREA OF SHOWERS AND
THUNDERSTORMS OVER EXTREME EAST TX EXTENDING SOUTHWARD INTO THE
GULF OF MEXICO LIFTS NORTHWARD. BELIEVE MCS OVER NORTHEAST MEXICO
WILL CONTINUE TO WEAKEN THIS MORNING ALLOWING INFLOW OVER THE
WESTERN GULF TO SHIFT TOWARDS THE COASTAL BEND WHERE NEW
CONVECTION IS DEVELOPING. DOPPLER RADAR IS ESTIMATING RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR WITH THE CONVECTION OFFSHORE THE
UPPER TX COAST. WILL LIKELY SEE 1 TO 2 INCHES OF RAINFALL ACROSS
THE CWA TODAY WITH HIGHER AMOUNTS OF 3 TO 4 INCHES WHERE TRAINING
OF CELLS DEVELOPS. RAIN CHANCES LOOK LIKELY AGAIN TODAY EVEN
THOUGH MOST OF THE AREA SAW VERY LITTLE IN THE WAY OF RAINFALL
YESTERDAY. 00Z GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK
SO WILL LEAN MORE TOWARDS THE 00Z NAM FOR POPS. ALSO...THE MAV
MOS TEMPERATURE GUIDANCE LOOKS TOO COOL FOR TODAY SO WILL ALSO
LEAN TOWARDS THE MET MOS FOR HIGHS THIS AFTERNOON. FLOOD
WATCH FOR SOUTHEAST TX WAS EXPANDED AND EXTENDED THROUGH THIS
AFTERNOON YESTERDAY SO WILL CONTINUE WITH THE FFA AS IS FOR NOW.

CONVECTION IS PROGGED TO CONTINUE TO DEVELOP TONIGHT AS THE
500MB LOW DRIFTS TOWARDS DEEP SOUTH TEXAS AND NORTHEAST MEXICO.
WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT INTO THURSDAY
AS MOISTURE LEVELS REMAIN HIGH ACROSS THE EASTERN HALF OF THE
STATE. RAIN CHANCES SHOULD DIMINISH THURS NIGHT INTO FRIDAY
AS THE 500MB LOW OVER DEEP SOUTH TX SHOULD MOVE WESTWARD AND
SUBSIDENCE FINALLY BEGINS TO DEVELOP ACROSS EAST TX AS THE
SUBTROPICAL RIDGE OVER THE GULF OF MEXICO BUILDS WESTWARD. SOME
WEAKNESS PERSISTS IN THE 500MB RIDGE ACROSS SOUTHEAST TX OVER THE
WEEKEND AS A SHORTWAVE TROUGH MOVES ACROSS THE SOUTHEAST UNITED
STATES. WILL KEEP A SLIGHT CHANCE TO CHANCE OF RAIN THROUGH THE
WEEKEND MAINLY IN THE AFTERNOON. OTHERWISE...RAIN CHANCES SHOULD
CONTINUE TO DIMINISH INTO EARLY NEXT WEEK. THE 00Z GFS PROGS THE
PESKY 500MB LOW ACROSS NORTHERN MEXICO MOVING NORTHWARD SATURDAY
INTO WEST TX AND MEANDERING ACROSS NORTHWEST TX SUNDAY. IF THIS
SCENARIO PANS OUT...THE LOW SHOULD BE ABSORBED INTO A SHORTWAVE
TROUGH DEVELOPING ACROSS THE SOUTHERN PLAINS TOWARDS THE END OF
THE PERIOD. 32
&&

.AVIATION...
TSTM COVERAGE AGAIN THE MAIN FCST ISSUE. COASTAL TROF EXTENDING FROM
THE MIDDLE TX COAST NNE TO THE TX/LA BORDER EARLY THIS MORNING.
EXPECT WIDESPREAD PRECIP COVERAGE AGAIN TODAY...POSSIBLY TAPERING
OFF A BIT LATER THIS AFTERNOON...THEN REGENERATING AGAIN TONIGHT.
GENERALIZED FCST DIFFICULT IN THESE SITUATIONS SINCE CONDITIONS CAN
VARY GREATLY FROM PLACE-TO-PLACE AND TIME-TO-TIME DEPENDING ON
STORMS/OUTFLOWS/MESOSCALE FEATURES. WILL KEEP THE CAUTION FLAGS
FLYING IN ALL THE WATERS TODAY EVEN THOUGH IT MAY NOT TECHNICALLY
MEET CRITERIA ALL THE TIME. WITH IT BEING A HOLIDAY AND CONSIDERING
THE EXTENT OF STORM COVERAGE...WINDS AND SEAS WILL BE A SIGNIFICANT
ISSUE IN AND NEAR THE STRONGER STORMS. OTHERWISE...LIGHT TO MODERATE
ONSHORE FLOW WILL PERSIST INTO THE WEEKEND. 47
&&

.MARINE...
AS SWING SHIFT FCSTER NOTED...WRF MODEL HAS DONE A FAIRLY GOOD JOB
DURING THE PAST 12-24 HOURS. MM5 AND INCOMING 06Z NAM12 SEEMS TO BE
TRENDING ITS WAY AS WELL. PLAN ON TRENDING 12Z TAFS BASED ON ITS
PRECIP DEPICTION. (MAY HAVE AMENDMENTS OUT SOONER). FOR THOSE THAT
WANT TO TAKE A LOOK:  WWW.EMC.NCEP.NOAA.GOV/MMB/MMBPLL/CENT4KM/V2
MORE OR LESS...LOOKING FOR INCREASING COVERAGE OUT TOWARD MATAGORDA
BAY IN THE SHORT TERM GRADUALLY EXPANDING NE WITH TIME. HOUSTON
AIRPORTS AND THOSE ALONG THE I-45 CORRIDOR SHOULD BE UNDER THE GUN
BETWEEN 12-18Z WITH HOPEFUL DECREASE TO JUST -RA THEREAFTER.
POSSIBLE/LIKELY TRAINING HEAVY RAINS WITH THE MOST PROBLEMATIC AREAS
CXO SOUTHWARD. BRIEF BREAK THIS EVENING BEFORE ANOTHER CONVECTIVE
FLARE-UP SOMEWHERE IN SE TX OVERNIGHT.  47
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      85  74  86  74  91 /  60  50  40  30  30
HOUSTON (IAH)              85  75  89  75  90 /  70  40  50  30  30
GALVESTON (GLS)            84  79  88  80  87 /  70  50  50  30  30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...SAN
     JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS AFTERNOON FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&

DISCUSSION...32
AVIATION/MARINE...47
Hazardous weather outlook, Jul 4, 5:44 AM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
544 AM CDT WED JUL 4 2007

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-
051045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
544 AM CDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...THREAT FOR HEAVY RAINFALL AND FLOODING ACROSS SOUTHEAST TEXAS
CONTINUES TODAY...

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW ACROSS CENTRAL TEXAS AND ABUNDANT TROPICAL
MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...WITH SOME STORMS PRODUCING LOCALLY
HEAVY RAINFALL...ACROSS SOUTHEAST TEXAS TODAY INTO TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS AFTERNOON FOR
MOST OF SOUTHEAST TEXAS...EXCEPT FOR EXTREME NORTHEAST PORTIONS
OF SOUTHEAST TEXAS. WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4
INCHES...WITH ISOLATED TOTALS OF 5 TO 7 INCHES CAN BE EXPECTED
OVER THE WATCH AREA BY THIS EVENING. A FLASH FLOOD WATCH MEANS
THAT RAPIDLY RISING WATER OR FLOODING ARE POSSIBLE OVER THE WATCH
AREA. PERSONS IN THE WATCH AREA SHOULD CHECK PREPAREDNESS
REQUIREMENTS...KEEP INFORMED...AND BE READY FOR QUICK ACTION IF
FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ABUNDANT TROPICAL MOISTURE ACROSS SOUTHEAST TEXAS WILL CONTINUE TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY AS THE UPPER
LEVEL LOW ACROSS CENTRAL TEXAS MOVES SLOWLY SOUTHWEST. HEAVY
RAINFALL WILL STILL BE POSSIBLE ON THURSDAY. RAIN CHANCES SHOULD
DIMINISH TOWARDS THE WEEKEND AS THE UPPER LOW CONTINUES TO MOVE
SOUTHWEST INTO NORTHERN MEXICO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:52 AM CDTSpecial Marine WarningHGX38 min
Jul 4, 7:31 AM CDTSpecial Marine WarningHGX89 min
Jul 4, 9:20 AM CDTFlash Flood WarningHGXJackson, Matagorda3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.